Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 218, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 2016, 5:01 AM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2016, 5:01 AM CDT (10:01 UTC)
- Expired
- Jul 13, 2016, 5:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lane County, KS, Ness County, KS, Trego County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 3:25 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1850 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
458
WUUS53 KDDC 131001
SVRDDC
KSC101-135-195-131045-
/O.NEW.KDDC.SV.W.0218.160713T1001Z-160713T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN TREGO COUNTY IN WEST CENTRAL KANSAS...
NORTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS...
NORTHERN NESS COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 545 AM CDT
* AT 500 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
UTICA...MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NESS CITY...RANSOM...UTICA...BROWNELL...BEELER...
ARNOLD AND PENDENNIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3871 9961 3843 9978 3842 10026 3870 10042
3870 10015 3897 10015
TIME...MOT...LOC 1000Z 290DEG 33KT 3883 10022
HAIL...0.88IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
083
WWUS53 KDDC 131017
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 AM CDT WED JUL 13 2016
KSC101-131027-
/O.CAN.KDDC.SV.W.0218.000000T0000Z-160713T1045Z/
LANE KS-
517 AM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LANE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
WEST CENTRAL KANSAS.
LAT...LON 3871 9961 3843 9978 3848 10009 3870 10015
3897 10015
TIME...MOT...LOC 1017Z 286DEG 38KT 3878 9998
$$
KSC135-195-131045-
/O.CON.KDDC.SV.W.0218.000000T0000Z-160713T1045Z/
TREGO KS-NESS KS-
517 AM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHERN TREGO AND NORTHERN NESS COUNTIES...
AT 517 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF TREGO CENTER...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NESS CITY...RANSOM...BROWNELL AND ARNOLD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3871 9961 3843 9978 3848 10009 3870 10015
3897 10015
TIME...MOT...LOC 1017Z 286DEG 38KT 3878 9998
HAIL...0.75IN
WIND...60MPH
$$
JJOHNSON104
WWUS53 KDDC 131042
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 AM CDT WED JUL 13 2016
KSC135-195-131052-
/O.EXP.KDDC.SV.W.0218.000000T0000Z-160713T1045Z/
TREGO KS-NESS KS-
542 AM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREGO AND NORTHERN
NESS COUNTIES WILL EXPIRE AT 545 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
WEST CENTRAL KANSAS.
LAT...LON 3871 9961 3843 9978 3848 10009 3870 10015
3897 10015
TIME...MOT...LOC 1039Z 290DEG 33KT 3878 9998
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:30 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 13, 3:30 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 330 AM CDT WED JUL 13 2016 .UPDATE... Issued at 330 AM CDT Wed Jul 13 2016 Updated northern zones for severe thunderstorm watch. Goodland ASOS has measured at least 66 mph from these storms. Added damaging wind wording to the grids and increased pops Scott county eastward. Appears highest risk for damaging winds will be Scott, Lane, Ness and Trego counties. UPDATE Issued at 253 AM CDT Wed Jul 13 2016 Small MCS in NW Kansas has turned SE as expected, and will impact the NE counties (Trego, Ellis, Ness, Rush) through sunrise. Heavy rain and lightning are likely. Updated the grids to match radar trends. && .SHORT TERM...(Today and tonight) Issued at 1230 AM CDT Wed Jul 13 2016 Generally a clear sky across SW Kansas this morning. Thunderstorms currently ongoing over NE Colorado as of midnight are forecasted by the NAM/HRRR models to affect the NE zones between now and sunrise. Radar imagery from Goodland would suggest that motion is more easterly, but a turn to the SE toward Hays should occur this morning as storms are directed into the LLJ and instability axis across Kansas. After the potential for morning convection across the NE zones, most areas will be dry for most of Wednesday. With strong heating and rich boundary layer moisture, an isolated thunderstorm is conceivable just about anywhere during the afternoon/evening. Instability fields from the GFS and QPF fields from the ECMWF would suggest this will be most likely again across the NE zones. SPC slight risk (15% wind/hail) for our NE zones looks reasonable, but still feel more widespread severe threat will reside across central and especially eastern Kansas this afternoon and tonight. Surface winds will trend more northerly during the course of Wednesday as surface trough/boundary slides southward. Despite this, 850 mb temps warm about 3C today over Tuesday, allowing for hotter temperatures this afternoon ranging from 96-102. .LONG TERM...(Thursday through Tuesday) Issued at 240 AM CDT Wed Jul 13 2016 Active period of thunderstorms expected Thursday through Friday, before hot and dry weather prevails this weekend and especially next week. Still expecting an uptick in thunderstorm coverage across SW Kansas on Thursday, with ECMWF showing MCS generation in the vicinity of SW Kansas for many consecutive runs. With minor placement differences, NAM/GFS agree. Instability and shear will be strong Thursday, with easterly upslope along and north of a frontal boundary. Some storms will be severe and produce very heavy rainfall. Agree with SPC Day 2 with highest risk of large hail and damaging winds across the SE zones Thursday afternoon and evening. With the upslope flow, convection and cloud cover, temperatures will cool several degrees Thursday over Wednesday's readings. Friday...NW flow aloft, around strong upper high over the Desert SW, will give SW Kansas one more opportunity for widespread rainfall. Convection on the higher terrain in Colorado will again be directed SE, with another MCS of some form or fashion tracking through SW Kansas Friday evening through Saturday morning. Certainly enough evidence to keep chance/scattered wording in all zones, with MEX guidance suggesting likely coverage will eventually be needed. Again on Friday, E/SE upslope flow will add to moisture/shear parameters allowing for strong to severe storms. A nice break from the heat on Friday with all zones forecasted to remain in the 80s. Saturday through Tuesday...Dry and hotter. An isolated thunderstorm remotely still possible Saturday, before strong upper high builds into Kansas Sunday, and finds a home over Kansas through much of next week. Models are quick to bring in triple digit heat during this time, but moist soils after Thursday and Friday's rainfall will slow this process down some. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1200 AM CDT Wed Jul 13 2016 VFR/SKC expected to prevail through the TAF forecast period. Thunderstorms over NE Colorado at midnight are forecasted by NAM/HRRR models to organize into a complex and track SE toward HYS toward the 09-12z time frame. Have enough confidence in these solutions to add a convective TEMPO group for HYS starting at 09z. Otherwise, surface winds through Wednesday will trend NWly and then NEly behind another weak frontal boundary. Convection Wednesday afternoon/evening will be isolated at best, with confidence on aviation impacts low. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 69 91 66 / 20 20 40 40 GCK 95 68 88 66 / 10 10 30 20 EHA 99 66 93 65 / 10 10 40 30 LBL 99 69 93 66 / 20 20 40 30 HYS 95 70 85 64 / 40 20 30 30 P28 101 72 93 69 / 10 20 50 60 && .DDC Watches/Warnings/Advisories... NONE. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jul 13, 3:46 AM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 346 AM CDT WED JUL 13 2016 KSZ030-031-043>046-061>066-074>081-084>090-140900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 346 AM CDT WED JUL 13 2016 /246 AM MDT WED JUL 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL IMPACT THE NORTHERN AND NORTHEAST COUNTIES THIS MORNING. DAMAGING WINDS ARE THE PRIMARY THREAT. ISOLATED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON THROUGH TONIGHT. COVERAGE WILL BE LIMITED. SOME STORMS MAY BE SEVERE ACROSS THE NORTHEAST COUNTIES, CAPABLE OF WINDS TO 60 MPH AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. THE MOST WIDESPREAD ACTIVITY IS EXPECTED DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS WILL BE STRONG TO SEVERE, PRODUCING LARGE HAIL, DAMAGING WINDS, AND FLOODING RAINFALL. STRONG HIGH PRESSURE WILL BRING DRY WEATHER AND HOTTER TEMPERATURES THIS WEEKEND AND NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED ACROSS THE NORTHEAST COUNTIES THIS MORNING. LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AND FRIDAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:52 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 53 min |
| Jul 13, 5:36 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush, Trego | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.